Hail, Llano
- When
- April 22, 7:33 PM CST
- Where
- Llano County, 4.8 mi W of Valley Spgs
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.840, -98.880
A thunderstorm produced ping pong ball size hail west of Valley Spring.
Thunderstorms developed ahead of and along a cold front as it moved through South Central Texas. Some of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms developed ahead of and along a cold front as it moved through South Central Texas. Some of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 22, 4:39 PM CST, 2 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 539 PM CDT Sat Apr 22 2023 ...New UPDATE, AVIATION... .UPDATE... Issued at 536 PM CDT Sat Apr 22 2023 Made a few minor adjustments to the PoP grids based on current trends. A severe storm remains just north of the CWA and has started to move a bit more SSE than SE as it propagates to a more unstable airmass. If this storm maintains its strength, warnings would be needed around 615. && .SHORT TERM... (Tonight through Sunday night) Issued at 203 PM CDT Sat Apr 22 2023 At 1 PM a surface low was located between San Angelo and Midland, with a dryline extending south to just west of Val Verde County, and a cold front extended back into the Permian Basin, and stationary front extending east through North Texas. Southeast low level flow across South Central Texas has allowed moisture to work back into the region, especially the western half of the CWA where models indicate precipitable water values increasing this afternoon and evening to around 1.25-1.5". The aforementioned cold front and stationary front are progged to drop south into Central Texas and the Trans Pecos late this afternoon. CAMs indicate convective initiation to take place between 3-5PM. See latest MCD from the SPC on this. Convective initiation is also likely to take place late during this time across the higher terrain of Mexico. There is some spread in the guidance on the convective evolution south and east into the area this evening. In general we expect the storms to the north to likely build into a scattered or broken line of storms southwest through the Hill Country and Edwards Plateau, into a broader area of low level convergence and the higher instability pool axis. The guidance east of I-35 is indicating convective inhibition setting in which may be too much to overcome. The steering flow could also allow isolated, discrete supercells over Mexico to possibly work east across the border into Val Verde, Kinney, and Maverick counties this evening. Confidence in storms impacting the I-35 corridor are lower, but it does appear there is a good chance after midnight for storms to work into the San Antonio metro area. We are less confident in the Austin metro area. Environmental conditions support initially discreet severe storms moving into the far northern Hill Country and Rio Grande Plains, with very large hail possible, in addition to damaging wind gusts. An isolated tornado threat will also be in place across the Hill Country. As we head into the late evening and overnight hours confidence decreases in convective mode and coverage, with the cold front possibly undercutting some storms and the aforementioned higher convective inhibition to the east in place. In addition to the severe risk, some pockets of locally heavy rainfall are possible. HREF probability matched mean is indicating some around 1/2" to 1 1/2" of rainfall through the Hill Country and into northern Bexar County. Max HREF values are indicating 2-4", which may be a rough approximation for isolated pockets to expect. Any heavy pockets like this have the capability of producing localized flash flooding, especially if they occur over areas that received heavy rainfall Thursday night. Some of the CAMs and also the 12Z NAM delay the front over the Rio Grande Plains through daybreak, and that scenario could lead to more severe storm potential in the late morning hours and perhaps even a brief tornado threat. Depending on the amount of stabilization the overnight storms generate, we should see a good to great chance of continued measurable precipitation over a good portion of the forecast area Sunday. Should a stronger cool pool due to robust overnight convection develop, the threat for morning severe weather potential and overall amounts could be reduced, with just some overrunning showers and isolated weak thunderstorms. One thing seems to be trending with consistency and that is for a cooler high temperature day for Sunday what looks to be another over-achieving cold front. Even with a compromised environment for strong elevated storms, the presence of the cooler air could work out to allow for a more favorable condition for small hail to reach the ground before melting. However, convective wind gusts will be limited by the mixing of post-frontal winds by late morning Sunday should the stronger cool pool scenario play out. Wave after wave of weak shortwave activity continues over the frontal inversion through Sunday night, and more rounds of measurable rain is forecast through at least Sunday evening. && .LONG TERM... (Monday through Saturday) Issued at 203 PM CDT Sat Apr 22 2023 With persistent waves of weak upper disturbances rolling over the strong frontal inversion for Monday, there remains little opportunity for temperatures to recover much behind the front. The front could erode to being shallow over western counties a steady NE wind should continue over eastern counties through much of the day. The overrunning rain and storm activity should thus remain fairly weak and the QPF potential should remain low. Monday night into Tuesday should open up the onshore flow and recovering PWat values, but persistent cloudy skies will limit convective temps and should keep the convective environment fairly weak. Should the Tuesday low amplitude shortwave trend to increase in amplitude, then return flow could be stronger and lead to a better chance for marginally severe storms. The better mid-week chance for strong storms and heavy rain is Wednesday with the arrival of yet another cold front that generates good QPF in the 12Z deterministic models Wednesday night. With few opportunities to dry out, the run-off potential should be cumulatively escalating this week. Thus there could be a potential for the issuance of the first Flash Flood Watch product since August of last year. After the Thursday cold front, the pattern amplifies to generate a blocking upper ridge over the western CONUS. Thus confidence is moderate on the area seeing more stable weather for Friday into next weekend. && .AVIATION... (00Z TAFS) Issued at 536 PM CDT Sat Apr 22 2023 Convection will be possible later this evening at all TAF sites. Think AUS will likely have a better chance to be clipped by the system and will mention VCTS there, with TEMPOs for the remainder TAF sites. Additional showers will also be possible tomorrow and will mention VCSH for that. Otherwise, VFR conditions will become MVFR later tonight with ceilings and possible visibility restrictions within the heavy thunderstorm/shower activity. Winds are SE but will become NNE later this evening with the passage of a cold front. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 53 62 51 66 / 50 60 30 30 Austin Bergstrom Intl Airport 53 62 50 66 / 30 60 30 30 New Braunfels Muni Airport 55 63 51 68 / 50 60 30 30 Burnet Muni Airport 49 58 48 61 / 70 70 30 30 Del Rio Intl Airport 60 66 57 69 / 70 70 40 20 Georgetown Muni Airport 51 60 49 64 / 50 60 30 30 Hondo Muni Airport 56 63 52 66 / 70 70 30 30 San Marcos Muni Airport 53 63 51 67 / 40 60 30 30 La Grange - Fayette Regional 57 65 53 69 / 30 50 30 20 San Antonio Intl Airport 55 63 52 66 / 60 70 30 30 Stinson Muni Airport 57 64 54 68 / 60 70 30 30 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...29 Long-Term...Gale Aviation...29
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 331 PM CDT Sat Apr 22 2023 TXZ171>173-183>194-202>209-217>225-228-232045- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 331 PM CDT Sat Apr 22 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Scattered storms are possible tonight across the Hill Country, southern Edwards Plateau, Rio Grande, and portions of the I-35 corridor. Some storms could become severe, with large hail and damaging wind gusts the main threat. An isolated tornado or two is possible over the Hill Country, In addition, isolated pockets of heavy rainfall could lead to localized flash flooding, especially if any heavy rain were to occur over areas that received heavy rainfall this past Thursday night. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few additional strong to severe storms are possible Sunday afternoon and evening across much of the area, with large hail and damaging wind gusts the main hazards. Additional strong to severe storms may be possible both Tuesday and Wednesday of this upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
640 PM CDT Sat Apr 22 2023
TXZ171-230030-
Llano TX-
640 PM CDT Sat Apr 22 2023
...A strong thunderstorm will impact portions of northwestern Llano
County through 730 PM CDT...
At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 16 miles south of San Saba, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Valley Spring, Tow and Baby Head.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 3090 9845 3075 9875 3092 9893 3092 9845
TIME...MOT...LOC 2340Z 309DEG 16KT 3097 9882
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GALESpecial Weather Statement
National Weather Service Austin/San Antonio TX
726 PM CDT Sat Apr 22 2023
TXZ171-172-230115-
Llano TX-Burnet TX-
726 PM CDT Sat Apr 22 2023
...A strong thunderstorm will impact portions of northeastern Llano
and northwestern Burnet Counties through 815 PM CDT...
At 725 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tow, or 12 miles northwest of Buchanan Dam, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burnet, Buchanan Dam, Buchanan Lake Village, Lake Victor, Inks Lake
State Park, Bluffton and Tow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 3094 9815 3069 9829 3085 9865 3092 9860
3092 9845 3093 9844 3092 9842 3094 9841
3095 9845 3097 9845
TIME...MOT...LOC 0025Z 284DEG 23KT 3090 9853
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GALESpecial Weather Statement
National Weather Service Austin/San Antonio TX
808 PM CDT Sat Apr 22 2023
TXZ171-230200-
Llano TX-
808 PM CDT Sat Apr 22 2023
...A strong thunderstorm will impact portions of northwestern Llano
County through 900 PM CDT...
At 807 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pontotoc, or 20 miles northeast of Mason, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Valley Spring and Field Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 3078 9884 3086 9897 3092 9896 3092 9872
TIME...MOT...LOC 0107Z 310DEG 13KT 3093 9896
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GALEThe Ft Hood radar (KGRK), 144 km away, was scanning. The volume nearest the first event began at 01:33 UTC.
16 hail, 1 funnel cloud. Local standard time, as filed.
A thunderstorm produced ping pong ball size hail west of Valley Spring.
A thunderstorm produced two inch diameter hail at the Hill Top Cafe near the intersection of Hwy 87 and RR 648 southeast of Cherry Spring.
A thunderstorm produced two inch diameter hail south of Cherry Spring. The wind driven hail produced tree damage in the area.
A thunderstorm produced quarter size hail north of Fredericksburg.
A thunderstorm produced two inch diameter hail northwest of Fredericksburg.
A thunderstorm produced a short lived funnel cloud west of Fredericksburg.
A thunderstorm produced two inch diameter hail north of Fredericksburg.
A thunderstorm produced hail up to the size of half dollars in Fredericksburg.
A thunderstorm produced penny size hail in Fredericksburg.
A thunderstorm produced golf ball size hail north of Fredericksburg.
A thunderstorm produced golf ball size hail north of Fredericksburg.
A thunderstorm produced golf ball size hail south of Del Rio.
A thunderstorm produced half dollar size hail at Laughlin AFB.
A thunderstorm produced golf ball size hail in the Val Verde Park Estates east of Del Rio.
A thunderstorm produced golf ball size hail in Cuero.
A thunderstorm produced ping pong ball size hail near the intersection of E. Clayton St. and N. Clinton St. in Cuero.
A thunderstorm produced golf ball size hail at the intersection of Tulley Rd. and Bubba Palmer Rd. in Cuero.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093505, 1093506, 1093507, 1093508, 1093510, 1093511, 1093513, 1093515, 1093517, 1093519, 1093520, 1093521, 1093522, 1093523, 1093525, 1093526, 1093529.